Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Memphis, TN

April 3, 20184 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2018, 8:37 PM CDT for 4 counties in Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 8:37 PM CDT (01:37 UTC)
Expired
Apr 3, 2018, 9:00 PM CDT
In force
23 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 143 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS54 KMEG 040137
SVRMEG
TNC005-017-039-077-040200-
/O.NEW.KMEG.SV.W.0056.180404T0137Z-180404T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
837 PM CDT TUE APR 3 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Henderson County in southwestern Tennessee...
  Southern Benton County in Middle Tennessee...
  Southeastern Carroll County in northwestern Tennessee...
  Decatur County in Middle Tennessee...

* Until 900 PM CDT

* At 837 PM CDT, a severe thunderstorm was located over Bargerton, or
  near Lexington, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lexington, Natchez Trace State Park, Natchez Trace State Forest,
  Parsons, Decaturville, Blue Goose, Parkers Crossroads, Darden,
  Bargerton, Wildersville, Scotts Hill, Busseltown, Cedar Grove,
  Jeannette, Rock Hill, Union Cross, Juno, Holladay, Mount Tabor and
  Sugar Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3578 8798 3572 8803 3566 8802 3562 8804
      3553 8798 3554 8854 3559 8857 3559 8861
      3579 8860 3592 8793
TIME...MOT...LOC 0137Z 259DEG 52KT 3570 8847 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
665 
WWUS54 KMEG 040150
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
850 PM CDT TUE APR 3 2018

TNC005-017-039-077-040200-
/O.EXP.KMEG.SV.W.0056.000000T0000Z-180404T0200Z/
Henderson TN-Benton TN-Carroll TN-Decatur TN-
850 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR HENDERSON...SOUTHERN BENTON...
SOUTHEASTERN CARROLL AND DECATUR COUNTIES WILL EXPIRE AT 900 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern, northwestern and Middle Tennessee.

LAT...LON 3578 8798 3572 8803 3566 8802 3562 8804
      3553 8798 3554 8854 3559 8857 3559 8861
      3579 8860 3592 8793
TIME...MOT...LOC 0150Z 259DEG 52KT 3573 8826 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:49 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 3, 6:49 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
649 PM CDT Tue Apr 3 2018

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 350 PM CDT Tue Apr 3 2018/

DISCUSSION...

A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.

High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.

Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.

SWC

&&

.AVIATION...
00Z TAFs

TSRA had entered the MEM TRACON at discussion time and should exit
a hour or two prior to the onset of the inbound push. Primary
short term concern is winds associated with TSRA outflow. TMEM radar
showed a 50 to 70 KT rear inflow jet over east central AR, 35 NM
west of MEM at FL025.

By 03Z, main concern is wake low formation over eastern AR. This
type of feature often isn't well modeled. The HRRR continued to
depict a 3 MB pressure depression over north central AR at 03Z,
but with little to no reflection in the wind field.

VFR to prevail overnight and Wednesday, with winds becoming nearly
calm for Wednesday evening's MEM inbounds.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Apr 3, 8:08 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
808 PM CDT Tue Apr 3 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-050315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
808 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is an enhanced risk for severe weather across portions of
the Mid-South for tonight. Damaging winds and large hail are the
main threats.

A wind advisory is in effect for most of the Mid-South through
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost is likely across much of the Midsouth Thursday morning with
subfreezing temperatures possible in West Tennessee especially
near the Tennessee River.

Freezing temperatures are possible again on Saturday morning
across northern portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

TLSJr

In the hours before

Local storm report, Apr 3, 7:33 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             STRAWBERRY              35.97N 91.32W
04/03/2018  M1.00 INCH       LAWRENCE           AR   PUBLIC

0520 PM     HAIL             LIGHT                   36.07N 90.75W
04/03/2018  M1.00 INCH       GREENE             AR   PUBLIC

0540 PM     HAIL             PARAGOULD               36.06N 90.51W
04/03/2018  M1.50 INCH       GREENE             AR   AMATEUR RADIO

0540 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
04/03/2018                   GREENE             AR   TRAINED SPOTTER

            POWER POLES LEANING ON HIGHWAY 69.

0540 PM     HAIL             PARAGOULD               36.06N 90.51W
04/03/2018  M1.25 INCH       GREENE             AR   PUBLIC

0555 PM     HAIL             JONESBORO               35.82N 90.69W
04/03/2018  M1.00 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

            HAIL FALLING ON THE SOUTHWEST SIDE OF TOWN.

0605 PM     HAIL             7 S JONESBORO           35.72N 90.69W
04/03/2018  M0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

0605 PM     FUNNEL CLOUD     3 W HORNERSVILLE        36.04N 90.17W
04/03/2018                   DUNKLIN            MO   TRAINED SPOTTER

0610 PM     TSTM WND DMG     BAY                     35.74N 90.56W
04/03/2018                   CRAIGHEAD          AR   PUBLIC

            CARPORT DAMAGE.

0615 PM     HAIL             HORNERSVILLE            36.04N 90.11W
04/03/2018  M0.88 INCH       DUNKLIN            MO   TRAINED SPOTTER

0615 PM     HAIL             TRUMANN                 35.67N 90.52W
04/03/2018  M1.75 INCH       POINSETT           AR   LAW ENFORCEMENT

            HAIL RANGED FROM PEA TO GOLFBALL SIZE ACROSS TOWN.

0615 PM     HAIL             TRUMANN                 35.67N 90.52W
04/03/2018  M1.00 INCH       POINSETT           AR   TRAINED SPOTTER

            WINDS ESTIMATED AT 40 TO 45MPH WITH HIGHER GUSTS.

0620 PM     HAIL             CLARKTON                36.45N 89.97W
04/03/2018  M0.75 INCH       DUNKLIN            MO   EMERGENCY MNGR

            PEA TO PENNY SIZE

0635 PM     TSTM WND DMG     4 N BLYTHEVILLE         35.99N 89.92W
04/03/2018                   MISSISSIPPI        AR   EMERGENCY MNGR

            POWER LINES DOWN ALONG HIGHWAY 61 NEAR THE STATE LINE.

0636 PM     HAIL             SENATOBIA               34.62N 89.97W
04/03/2018  E1.00 INCH       TATE               MS   TRAINED SPOTTER

            HAIL RANGED FROM PEAS TO QUARTERS.

0638 PM     HAIL             MARIANNA                34.77N 90.77W
04/03/2018  M0.88 INCH       LEE                AR   PUBLIC

0645 PM     TSTM WND DMG     2 S BLYTHEVILLE         35.91N 89.92W
04/03/2018                   MISSISSIPPI        AR   EMERGENCY MNGR

            TREE DOWN ACROSS COUNTY ROAD 679 JUST SOUTH OF TOWN.

&&

JAB
Local storm report, Apr 3, 7:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
740 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 WSW HORNERSVILLE      36.03N 90.13W
04/03/2018                   DUNKLIN            MO   LAW ENFORCEMENT

            THREE FARM SHEDS DAMAGED ON DUNKLIN COUNTY ROAD 657 JUST
            WEST OF TOWN. POSSIBLE TORNADO.

&&

JAB
Special weather statement, Apr 3, 8:05 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
805 PM CDT TUE APR 3 2018

MSZ013>015-040130-
Lafayette MS-Pontotoc MS-Union MS-
805 PM CDT TUE APR 3 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Northern Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...

At 805 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Etta to near
Cambridge. Movement was east at 65 mph.

People in northeastern Lafayette...northern Pontotoc and Union
Counties should monitor this storm closely.

LAT...LON 3437 8946 3452 8932 3451 8930 3452 8929
      3451 8929 3450 8925 3460 8924 3460 8918
      3451 8876 3449 8877 3449 8879 3446 8879
      3419 8894
TIME...MOT...LOC 0105Z 287DEG 56KT 3454 8923 3440 8935
Local storm report, Apr 3, 8:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
814 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     4 SW GLEASON            36.17N  88.66W
04/03/2018                   WEAKLEY            TN   TRAINED SPOTTER

            POWER LINES AND SEVERAL TREES DOWN NEAR THE
            INTERSECTION OF 190 AND 124.

&&

MJ
Local storm report, Apr 3, 8:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT TUE APR 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             MEDON                   35.46N  88.87W
04/03/2018  E0.88 INCH       MADISON            TN   BROADCAST MEDIA

&&

MJ
Special weather statement, Apr 3, 8:21 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
821 PM CDT TUE APR 3 2018

MSZ013-015-021>024-040145-
Lafayette MS-Pontotoc MS-Monroe MS-Calhoun MS-Yalobusha MS-
Chickasaw MS-
821 PM CDT TUE APR 3 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Southern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Eastern Yalobusha County in northwestern Mississippi...
Chickasaw County in northeastern Mississippi...

At 821 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Tula to near Duck
Hill. Movement was east at 55 mph.

People in southeastern Lafayette...southern Pontotoc...northwestern
Monroe...Calhoun...eastern Yalobusha and Chickasaw Counties should
monitor this storm closely.

LAT...LON 3387 8951 3387 8966 3432 8946 3411 8882
      3408 8882 3408 8872 3406 8866 3381 8875
      3381 8893 3375 8893 3375 8903 3374 8904
      3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0121Z 272DEG 48KT 3425 8944 3356 8974

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:30 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison10 min
Apr 4, 3:44 AM CDTFreeze WarningMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 14 more29 hr
Apr 4, 5:23 PM CDTFrost AdvisoryMEGShelby15 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.